Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 18, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 3, 1998, 3:26 PM EST for Jenkins County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 3, 1998, 3:26 PM EST (20:26 UTC)
- Expired
- Apr 3, 1998, 4:15 PM EST
- In force
- 49 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Jenkins County, GA
The radar
The Charleston,SC radar (KCLX), 87 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 4:00 PM EST | Hail 1 | Millen, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 11:15 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
759 WUUS1 KCHS 032027 RRA SVRCHS GAC165-032115- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 326 PM EST FRI APR 3 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JENKINS COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 415 PM EST * AT 320 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM MIDVILLE... MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILLEN AT 350 PM EST SCARBORO AT 400 PM EST SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TJR/SLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:30 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 3, 1:30 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EST FRI APR 3 1998
MODERATE RISK FOR SVR WX TNGT...AND GOOD REASON FOR IT. DYNAMICS LOOK
TO BE COMING TOGETHER LATER THIS AFT/TNGT ACROSS SRN SC AND GA. NEW
MODEL RUN IS FURTHER S NOW WITH SFC LO TRACK AND ASSOC DYNAMICS. 50 KT
H85 JET FCST TO DEVELOP OVER SRN SC TNGT...LF QUAD OF H25 JET WL
PROVIDE SOME AGEO FORCING. 70 DEWPTS ALREADY MARCHING NE ACROSS AL AND
SRN GA. THE WRITING IS ON THE WALL. SUGGEST WE BUMP UP POPS TNGT TO
LIKELY (60-70) AND PUT MENTION OF SEVERE IN AS WELL. THINK LINE OF TSRA
OVER CNTL GA WL AFFECT THIS AREA LATE THIS AFT INTO EARLY EVE. LOOKS
LIKE ANOTHER LINE MAY FORM IN RESPONSE TO UPR LO...WHICH CUD MV IN
LATER THIS EVENING OR AROUND MIDNIGHT. THINGS SHUD SETTLE DOWN BY LATE
TNGT...AND CUR FCST FOR SAT LOOKING OK...BUT WUD LIKE MENTION OF WINDY.
BREEZY COND SHUD KICK IN BY EVE AS OVERRUNNING AND WM SECTOR SHIFT N.
WL CARRY BREEZY TNGT. AS FAR AS TEMPS...WL LEAN TWD WARMER FWC SAT WITH
GOOD MIXING AND STG DOWNSLOPE FLOW DEVELOPING. FWC/FAN IN GOOD
AGREEMENT ELSEWHERE.
CWF...FCST STILL LOOKS TO BE IN GOOD SHAPE AS WINDS INC QUITE A BIT
LATER THIS AFT AND EVE. WL KEEP GENL FCST WITH ONLY A TWEAK OR TWO. AM
THINKING ABT INC WINDS TO 25-30 KT TNGT AND SAT. CUD SEE A PD OF
GALES...BUT GUID STAYS BLO AND SO WL I FOR NOW. NONETHELESS A STG SCA
FOR TNGT/SAT. WL RAISE FLAGS THIS PKG.
CHS APT 61/76/48/66 7100
DOWNTOWN 62/77/50/64
INLAND CTYS 60/75/46/65
SAV APT 61/76/48/68 6100
S COAST /CHS-NBC/
.TONIGHT...BREEZY WITH SHOWERS AND THUNDERSTORMS LIKELY...POSSIBLY
SEVERE. LOW IN THE LOWER 60S. SOUTHWEST WIND 15 TO 25 MPH. CHANCE OF
RAIN 70 PERCENT.
.SATURDAY...MOSTLY SUNNY AND WINDY. HIGH IN THE MIDDLE 70S. WEST WIND
20 TO 25 MPH BECOMING NW.
.SATURDAY NIGHT...CLEAR. LOW 45 TO 50.
.SUNDAY...SUNNY. HIGH IN THE MIDDLE 60S.
TJRThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:45 PM EST | Tornado Warning | CHS | Jenkins | 30 min |
| Apr 3, 4:01 PM EST | Tornado Warning | CHS | Screven | 44 min |
| Apr 3, 4:42 PM EST | Severe Thunderstorm Warning | CHS | Effingham | 63 min |
| Apr 3, 6:13 PM EST | Severe Thunderstorm Warning | CHS | Bulloch | 47 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.